Alert archive / Missouri / Tornado Warnings in 1996

Tornado Warning 3, NWS Paducah, KY

March 5, 1996Scott County, Missouri

NWS Paducah, KY issued this tornado warning at Mar 5, 1996, 6:19 PM CST for Scott County, Missouri. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1996, 6:19 PM CST (00:19 UTC)
Expired
Mar 5, 1996, 7:00 PM CST
In force
41 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Scott County, MO

What was reported inside it

TimeReportWhereRemark
Mar 5, 6:35 PM CSTThunderstorm WindSikeston, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1996-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1996-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
1.4
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 060020
TORPAH
MOC201-060100-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
619 PM CST TUE MAR 5 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  700 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSOURI
 
   ...SOUTHERN SCOTT COUNTY
 
A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR SIKESTON BETWEEN 630 AND
645 PM CST. AT 618 PM CST...RADAR INDICATED A TORNADO 15 MILES WEST OF
SIKESTON OR ABOUT 25 MILES SOUTHWEST OF CAPE GIRARDEAU. THE TORNADO
WAS MOVING EAST AT 35 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
SHANKLIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 5, 1:12 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Mar 5, 1:12 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CST TUE MAR 5 1996

THREATS OF SVR WX AND FLOODING ARE HIGHEST CONCERNS FOR TONIGHT.
17Z MAPS DATA SHOWED A SFC WAVE OVR CNTRL MO NEAR COU...WITH A
FRONTAL BNDRY EXTENDING EWD ACRS STL TO EAST CNTRL IL. TSTMS ALG
FRONT HAVE BEEN QUITE STG/PSBLY SVR IN STL VCNTY. DECENT SLY LOW
LVL FLOW FROM 25 TO 35 KTS JUST ABV THE BNDRY LYR CONTINUES FEEDING
MOIST AND UNSTBL AIR INTO THE FRONTAL BNDRY. PARTIAL CLRG HAS BEEN
SLOWLY WORKING EWD ACRS SRN MO...WARMING SFC TEMPS INTO LWR 70S.
MODIFIED SGF RAOB HAS CAPES 2000-3000 J/KG.

A MID LVL IMPULSE AND THERMAL TROF PROGGED TO BE OVR OK AT 00Z SHOULD
MOVE ACRS THE FA OVRNITE. NGM/ETA PROG H5 TEMPS TO COOL TO NEAR M20
BY 12Z WED ACRS THE FA. DESPITE LOSS OF SFC HEATING...AIR MASS SHOULD
REMAIN UNSTBL OVRNITE DUE TO DIFFERENTIAL TEMP ADVECTION. NGM IS MORE
UNSTBL TONITE...ESP FOR SW INDIANA...WHERE IT PROGS LI NEAR MINUS 6
LATE TONITE. BOTH MODELS AGREE AIR MASS WL BE MDTLY UNSTBL OVR SE MO
LATE TONITE...WITH LI NEAR MINUS 4. AS FRONT APPROACHES AND MID LVL
SUPPORT INCREASES THIS EVENING...SO SHOULD CHC FOR SVR. PRECIPITABLE
WATER AND K INDEX FCSTS SHOW PLENTY OF MOISTURE THROUGH TONIGHT...
ENHANCING HVY RAINFALL POTENTIAL. WATER VAPOR LOOP SHOWS DRY PUNCH
INTO WRN KS ATTM. MODELS INDICATE THIS DRY PUNCH SHOULD REACH THE FA
AROUND 12Z WED...ENDING THREAT OF EXCESSIVE RAINFALL.

WITH MID LVL DRYING AND PASSAGE OF FRONT WEDNESDAY...SVR WX THREAT
AND HVY RAINFALL SHOULD END EARLY ACRS SE MO...SRN IL AND SW INDIANA.
NGM IS SLOWER THAN ETA...MEANING A LONGER PD OF HVY RAIN FOR WRN KY
WEDNESDAY. WOULD BE INCLINED TO SIDE WITH THE ETA/AVN...WHICH BRING
FRONT THRU PAH BY NOON.

STN LOW/HIGH POP
PAH 055/063  97
CGI 055/062  97
EVV 053/057  +8

MY

In the hours before

Local storm report, Mar 5, 5:01 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CST TUE MAR 5 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

0458 PM    7NW STRINGTOWN           MO     3 INCH DIAMETER HAIL
03/05/96   BUTLER

0458 PM    7NW STRINGTOWN           MO     NUMEROUS TREES DOWN
03/05/96   BUTLER                          ALONG HWY 60

NOLES
Local storm report, Mar 5, 5:52 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
555 PM CST TUE MAR 5 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

050:5 PM    7N STRINGTOWN            MO     TRESS/POWER LINES DOWN
03/05/96   BUTLER

FIELDS
Local storm report, Mar 5, 5:55 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
556 PM CST TUE MAR 5 1996

TIME (CDT) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

052>0 PM    POPLAR BLUFF             MO      FUNNEL CLOUD
03/05/96   BUTLER

FIELDS
Local storm report, Mar 5, 6:10 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
610 PM CST TUE MAR 5 1996

TIME (CST) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

0558 PM    VAN BUREN                MO      1 INCH HAIL
03/05/96   CARTER                           REPORTED BY
                                            STATE POLICE

0559 PM    SHOOK                    MO      3/4 INCH HAIL
03/5/96    WAYNE      |                      WAYNE COUNTY
                                            SHERRIF

LAMBERTY
Local storm report, Mar 5, 6:15 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT..CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
610 PM CST TUE MAR 5 1996

TIME (CST) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

0604 PM    VAN BUREN                MO      1.00 INCH HAIL
03/05/96   CARTER                           REPORTED BY
                                            STATE POLICE

0559 PM    SHOOK                    MO      0.75 INCH HAIL
03/5/96    WAYNE                            WAYNE COUNTY
                                            SHERRIF

LAMBERTY
Local storm report, Mar 5, 6:17 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME
NATIONAL WEATHER SERVICE PADUCAH KY
620 PM CST TUE MAR 5 1996

TIME (CST) ...CITY LOCATION...    STATE
           ...COUNTY LOCATION...            ...EVENT/REMARKS...

0558 PM    VAN BUREN                MO      1.00 INCH HAIL
03/05/96   CARTER                           REPORTED BY
                                            STATE POLICE

0559 PM    SHOOK                    MO      0.75 INCH HAIL
03/5/96    WAYNE                            WAYNE COUNTY
                                            SHERRIF

LAMBERTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:00 PM CSTSevere Thunderstorm WarningPAHCarter45 min
Mar 5, 6:24 PM CSTSevere Thunderstorm WarningPAHStoddard, Wayne51 min
Mar 5, 7:18 PM CSTSevere Thunderstorm WarningPAHStoddard42 min

Nearby

Tornado Warnings in Missouri, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.